Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Geometry

Managing Editor: Grundhöfer, Theo / Joswig, Michael

Editorial Board: Bamberg, John / Bannai, Eiichi / Cavalieri, Renzo / Coskun, Izzet / Duzaar, Frank / Eberlein, Patrick / Gentili, Graziano / Henk, Martin / Kantor, William M. / Korchmaros, Gabor / Kreuzer, Alexander / Lagarias, Jeffrey C. / Leistner, Thomas / Löwen, Rainer / Ono, Kaoru / Ratcliffe, John G. / Scharlau, Rudolf / Scheiderer, Claus / Van Maldeghem, Hendrik / Weintraub, Steven H. / Weiss, Richard

IMPACT FACTOR 2017: 0.734

CiteScore 2017: 0.70

SCImago Journal Rank (SJR) 2017: 0.695
Source Normalized Impact per Paper (SNIP) 2017: 0.891

Mathematical Citation Quotient (MCQ) 2017: 0.62

See all formats and pricing
More options …
Volume 17, Issue 3


On the topology of the spaces of curvature constrained plane curves

José Ayala
  • Corresponding author
  • Instituto de Ciencias Exactas y Naturales, Universidad Arturo Prat, Av. Arturo Prat 2120, Iquique, Chile
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2017-07-22 | DOI: https://doi.org/10.1515/advgeom-2017-0015


Plane curves with the same endpoints are homotopic; an analogous claim for plane curves with the same endpoints and bounded curvature still remains open. We find necessary and sufficient conditions for two plane curves with bounded curvature to be deformed into each other by a continuous one-parameter family of curves also having bounded curvature. We conclude that the space of these curves has either one or two connected components, depending on the distance between the endpoints. The classification theorem presented here answers a question raised in 1961 by L. E. Dubins.

Keywords: Bounded curvature; regular homotopy; homotopy classes

MSC 2010: Primary 53A04; 53C42; Secondary 57N20


  • [1]

    H.-K. Ahn, O. Cheong, J. Matoušek, A. Vigneron, Reachability by paths of bounded curvature in a convex polygon. Comput. Geom. 45 (2012), 21-32. MR2842619 Zbl 1244.68076Google Scholar

  • [2]

    J. Ayala, Length minimising bounded curvature paths in homotopy classes. Topology Appl. 193 (2015), 140-151. MR3385086 Zbl 1321.49072Web of ScienceGoogle Scholar

  • [3]

    J. Ayala, J. Diaz, Dubins Explorer: A software for bounded curvature paths. http://joseayala.org/dubins_explorer.html, 2014.

  • [4]

    J. Ayala, D. Kirszenblat, J. H. Rubinstein, A geometric approach to shortest bounded curvature paths. Preprint 2015, arXiv 1403.4899Google Scholar

  • [5]

    J. Ayala, H. Rubinstein, The classification of homotopy classes of bounded curvature paths. Israel J. Math. 213 (2016), 79-107. MR3509469Web of ScienceGoogle Scholar

  • [6]

    J. Ayala, J. H. Rubinstein, Non-uniqueness of the homotopy class of bounded curvature Paths. Preprint 2014, arXiv 1403.4911Google Scholar

  • [7]

    E. J. Cockayne, G. W. C. Hall, Plane motion of a particle subject to curvature constraints. SIAM J. Control 13 (1975), 197-220. MR0433303 Zbl 0305.53004Google Scholar

  • [8]

    L. E. Dubins, On curves of minimal length with a constraint on average curvature, and with prescribed initial and terminal positions and tangents. Amer. J. Math. 79 (1957), 497-516. MR0089457 Zbl 0098.35401Google Scholar

  • [9]

    L. E. Dubins, On plane curves with curvature. Pacific J. Math. 11 (1961), 471-481. MR0132460 Zbl 0123.15503Google Scholar

  • [10]

    H. H. Johnson, An application of the maximum principle to the geometry of plane curves. Proc. Amer. Math. Soc. 44 (1974), 432-435. MR0348631 Zbl 0295.53001Google Scholar

  • [11]

    Z. A. Melzak, Plane motion with curvature limitations. J. Soc. Indust. Appl. Math. 9 (1961), 422-432. MR0133947 Zbl 0102.13703Google Scholar

  • [12]

    G. Pestov, V. Ionin, On the largest possible circle imbedded in a given closed curve. Dokl. Akad. Nauk SSSR 127 (1959), 1170-1172. MR0107214 Zbl 0086.36104Google Scholar

  • [13]

    J. A. Reeds, L. A. Shepp, Optimal paths for a car that goes both forwards and backwards. Pacific J. Math. 145 (1990), 367-393. MR1069892Google Scholar

  • [14]

    P. Souères, J.-Y. Fourquet, J.-P. Laumond, Set of reachable positions for a car. IEEE Trans. Automat. Control 39 (1994), 1626-1630. MR1287271 Zbl 0925.93042Google Scholar

  • [15]

    H. Whitney, On regular closed curves in the plane. Compositio Math. 4 (1937), 276-284. MR1556973 Zbl 0016.13804 JFM 63.0647.01Google Scholar

About the article

Received: 2014-06-02

Revised: 2015-07-23

Published Online: 2017-07-22

Published in Print: 2017-07-26

Citation Information: Advances in Geometry, Volume 17, Issue 3, Pages 283–292, ISSN (Online) 1615-7168, ISSN (Print) 1615-715X, DOI: https://doi.org/10.1515/advgeom-2017-0015.

Export Citation

© 2017 by Walter de Gruyter Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in